Jump to content


Need some advice Tattoos and Warfarin


10 replies to this topic

#1 hermann

    750cc Member

  • Verified Member
  • PipPipPipPip
  • 1,071 posts
  • Gender:Male

Posted 24 April 2008 - 11:35 AM

Just after a bit of advice from you nice people. I've just being diagnosed with a DVT in my calf and have been put on wafarin for 3 months. This may end up being a lifetime medication. Has anyone any experience of tattooing someone on warfarin or getting a tattoo while being on warfarin?
hermann (Not happy as he has a phobia of syringes)

#2 Jus

    750cc Member

  • Verified Member
  • PipPipPipPip
  • 888 posts
  • Gender:Male
  • Location:Currently NFA
  • Interests:Bikes n' Trikes of all shapes and sizes, Rallies, Music, Guitar

Posted 24 April 2008 - 11:42 AM

I would not like to add my medical opinion to be honest Hermann, and suggest for total piece of mind talking to the quack.

However - afaik.. warfarin creates/promotes clotting of the blood - if it was the other way - promoted bleeding then you may have had an issue with your skin accepting the ink (bleeding out - is another reason why they dont like tattooin drunk people among the many)

I can no see any reason at all why it should have any effect on having a tatt done!

as for a phobia of needles .. well, ya totally screwed there :roflblack:

#3 hermann

    750cc Member

  • Verified Member
  • PipPipPipPip
  • 1,071 posts
  • Gender:Male

Posted 24 April 2008 - 11:47 AM

View PostJus3B, on Apr 24 2008, 12:42 PM, said:

I would not like to add my medical opinion to be honest Hermann, and suggest for total piece of mind talking to the quack.

However - afaik.. warfarin creates/promotes clotting of the blood - if it was the other way - promoted bleeding then you may have had an issue with your skin accepting the ink (bleeding out - is another reason why they dont like tattooin drunk people among the many)

I can no see any reason at all why it should have any effect on having a tatt done!

as for a phobia of needles .. well, ya totally screwed there :roflblack:

Yep flood therapy on the needles (Warfarin thins the blood though to stop it clotting ;) )

#4 Bosun

    2000cc Elite Member

  • Verified Member
  • PipPipPipPipPipPipPip
  • 17,493 posts
  • Gender:Male
  • Location:within the M25
  • Interests:bikes, rallies, photography, girls
    and the history of sprouts

Posted 24 April 2008 - 11:57 AM

intrigued if you have a phobia of needles how do you get tattoos?

#5 Jus

    750cc Member

  • Verified Member
  • PipPipPipPip
  • 888 posts
  • Gender:Male
  • Location:Currently NFA
  • Interests:Bikes n' Trikes of all shapes and sizes, Rallies, Music, Guitar

Posted 24 April 2008 - 12:02 PM

View Posthermann, on Apr 24 2008, 11:47 AM, said:

Yep flood therapy on the needles (Warfarin thins the blood though to stop it clotting ;) )


yep - thats why I wouldn't like to offer my medical opinion :D - though according to several sources it actually first promotes clotting ( see Wikipedia and google Warfarin ) ....

Just found this as well >>

To put it simply, warfarin increases the amount of time your blood takes to clot; therefore, if a person gets a tattoo while taking warfarin, it may bleed longer and take longer to heal.

There are no rules saying that a person can or cannot get a tattoo while on warfarin, but it is important to know what to expect. Whenever a person gets a tattoo, there is a certain degree of bleeding to be expected, depending on the artist and the size and detail of the tattoo. When a tattoo takes longer to clot, there is an increased chance of it becoming infected and may require more attention and care to prevent this, such as use of ointment and dressing changes for a prolonged period of time. It may be a good idea to get an INR test to assure you are not above the therapeutic range before getting the tattoo to avoid any unnecessary bleeding.

Weighing the risks and benefits of getting a tattoo, it is much more beneficial to continue taking the warfarin while getting the tattoo than to stop the warfarin and risk forming a dangerous clot. A slightly longer bleeding and healing time for a tattoo is a more favorable outcome than a possible clot formation.

There have been two patients at the St. Mary-Corwin Coumadin Clinic who have received tattoos while therapeutic on warfarin. One patient had a tattoo on the back of his neck and the other had eyeliner tattooed on twice. Neither patient had any complaints.


But nothing about the fear of needles - still screwed there :roflblack:



View PostFayji, on Apr 24 2008, 11:57 AM, said:

intrigued if you have a phobia of needles how do you get tattoos?


Look the other way :P

#6 Santa

    1000cc Member

  • Verified Member
  • PipPipPipPipPip
  • 1,628 posts
  • Gender:Male
  • Location:North Pole

Posted 24 April 2008 - 12:08 PM

When I was on warfarin after my heart attack I was advised that getting tattooed was not a good idea. As you obviously know, warfarin is an anti-coagulant, and is prescribed to prevent clots forming. I would guess that the risk of excessive bleeding from tattooing would be proportional to the size of the tattoo.

#7 wizzkitt

    1500cc Member

  • Verified Member
  • PipPipPipPipPipPip
  • 3,052 posts
  • Gender:Not Telling
  • Location:California

Posted 24 April 2008 - 12:21 PM

View Posthermann, on Apr 24 2008, 12:35 PM, said:

Just after a bit of advice from you nice people. I've just being diagnosed with a DVT in my calf and have been put on wafarin for 3 months. This may end up being a lifetime medication. Has anyone any experience of tattooing someone on warfarin or getting a tattoo while being on warfarin?
hermann (Not happy as he has a phobia of syringes)



PM Minxy (either here or on Bikersweb or 100%). She runs a tattoo shop with her old man, Jester, and she and Jes should be able to advise you.

#8 hermann

    750cc Member

  • Verified Member
  • PipPipPipPip
  • 1,071 posts
  • Gender:Male

Posted 24 April 2008 - 12:34 PM

Cheers all. Will drop Minxy a line when I get chance. Should be on the wafarin by then but I've got a chance in Autumn to get a hand tapped tattoo by a very good german artist and will be unhappy to miss it (Before anyone says owt tattoo needles dont go in as deep :P )

#9 hermann

    750cc Member

  • Verified Member
  • PipPipPipPip
  • 1,071 posts
  • Gender:Male

Posted 24 April 2008 - 12:36 PM

Attached Image: monthly_04_2008/post-301-1209040594.gif
Me. Today

#10 Sheltie

    1000cc Member

  • Verified Member
  • PipPipPipPipPip
  • 2,723 posts
  • Gender:Male
  • Location:Shetland
  • Interests:Need you ask. I'm here

Posted 24 April 2008 - 04:56 PM

Being medically trained, I would advise anyone on warfarin to aviod getting a tattoo done. I have seen people bleed to death because of injuries sustained whilst on warfarin.

Warfarin (also known as rat poison) was originally designed to let the little darlings(rats) to bleed to death through strokes,etc. Used in low doses it is very effective at clearing clots and helping to thin the blood. However even if you get a nose bleed whilst on it you need to access medical care sooner rather than later. The same would go for having a tattoo done. Whilst it may not kill you you will be uncomfortable with the amount of blood loss you may experience.

Need any more ifo about meds give me a shout, I numerous copies of the BNF and am not afraid to read them

#11 hermann

    750cc Member

  • Verified Member
  • PipPipPipPip
  • 1,071 posts
  • Gender:Male

Posted 24 April 2008 - 05:08 PM

Cheers. Thought that might be the case. Hopefully only going to be on it for a couple of months. If its longer, I'll have to do more research ie temporarily stopping the meds for a few days (not saying I will but want to look at my options)




1 user(s) are reading this topic

0 members, 1 guests, 0 anonymous users


  • Google